Sunday, September 18, 2016
Anit-Malaria Meds and Side Effects
I know what some of you might be thinking about my previous post on Shots Needed for Travel and specifically Anti- malaria meds. My cruising friend Sarah said "Be sure to check the WHO (World Health Organization) web site. Anti-Malaria drugs can have some quite nasty side effects." I had heard this before. But what exactly does that mean? A few nights ago several of us cruisers were talking about anit-malaria drugs. It seems some malaria drugs can cause weird dreams and hallucinations. Really? I am currently reading a Margret Atwood book, weird dreams are a nightly thing. Same is true when we binge watch Breaking Bad, Son's of Anarchy, Game of Thrones or even Madmen for that matter. And hallucinations? Ha - I went to college at K-State! An 11:30AM Saturday football game with full tailgate will bring on some interesting hallucinations of fuzzy purple penguins for the late night trip home. The 12:00 - 4:00 am watch on passage can bring about some really crazy hallucinations as well. After seeing a military drone earlier in the day, I was convinced it was back and taking pictures of me in the cockpit during my overnight watch on the last passage into Trinidad. It turned out to be lighting......I guess......lightning that flashed on a regular basis just like a camera flash.....hum?
Anyway, the directions from the doc on the anit-malaria meds are to start one week before we arrive to our destination and continue through our visit and then four weeks after we depart. This should give us plenty of time to become fully aware and accustomed to any side effects. One comfort is that the doc writing the malaria scrip is himself on the very same anti-malaria med having just returned five days prior from a bird watching expedition in Peru. "I take the very same anti-malaria meds I am prescribing."
All joking aside, we know there are side effects and we will be careful. As Princess of the Mozzie bites, I don't really have a choice. I MUST take anti-malaria.